Osaka Journal of Mathematics

Partitions with equal products and elliptic curves

Mohammad Sadek and Nermine El-Sissi

Full-text: Open access

Abstract

Let $a$, $b$, $c$ be distinct positive integers. Set $M = a+b+c$ and $N = abc$. We give an explicit description of the Mordell--Weil group of the elliptic curve $E_{(M, N)}\colon y^{2}-Mxy-Ny = x^{3}$ over $\mathbb{Q}$. In particular we determine the torsion subgroup of $E_{(M, N)}(\mathbb{Q})$ and show that its rank is positive. Furthermore there are infinitely many positive integers $M$ that can be written in $n$ different ways, $n\in\{2, 3\}$, as the sum of three distinct positive integers with the same product $N$ and $E_{(M, N)}(\mathbb{Q})$ has rank at least $n$.

Article information

Source
Osaka J. Math., Volume 52, Number 2 (2015), 515-527.

Dates
First available in Project Euclid: 24 March 2015

Permanent link to this document
https://projecteuclid.org/euclid.ojm/1427202900

Mathematical Reviews number (MathSciNet)
MR3326624

Zentralblatt MATH identifier
1317.14072

Subjects
Primary: 14H52: Elliptic curves [See also 11G05, 11G07, 14Kxx] 11P81: Elementary theory of partitions [See also 05A17]

Citation

Sadek, Mohammad; El-Sissi, Nermine. Partitions with equal products and elliptic curves. Osaka J. Math. 52 (2015), no. 2, 515--527. https://projecteuclid.org/euclid.ojm/1427202900


Export citation

References

  • J. Aguirre and J.C. Peral: Sums of biquadrates and elliptic curves, Glas. Mat. Ser. III 48 (2013), 49–58.
  • A. Choudhry: Some Diophantine problems concerning equal sums of integers and their cubes, Hardy–Ramanujan J. 33 (2010), 59–70.
  • R.K. Guy: Unsolved Problems in Number Theory, second edition, Springer, New York, 1994.
  • F.A. Izadi, F. Khoshnam and K. Nabardi: Sums of two biquadrates and elliptic curves of $\text{rank} \ge\nobreak 4$, Math. J. Okayama Univ. 56 (2014), 51–63.
  • J.B. Kelly: Partitions with equal products, II, Proc. Amer. Math. Soc. 107 (1989), 887–893.
  • Wolfram Research: Mathematica Edition, Version 5.0, Wolfram Research.
  • \begingroup J.H. Silverman: The Arithmetic of Elliptic Curves, Graduate Texts in Mathematics 106, Springer, New York, 1986. \endgroup
  • W.A. Stein et al.: Sage Mathematics Software (Version 4.3.5), The Sage Development Team, http://www.sagemath.org.